Alert archive / Vermont / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 76, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 9, 2001, 8:52 PM EDT for Windham County, Vermont. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2001, 8:52 PM EDT (00:52 UTC)
- Expired
- Aug 9, 2001, 10:00 PM EDT
- In force
- 68 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Windham County, VT
The radar
The Albany radar (KENX), 119 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 9:00 PM EDT | Thunderstorm Wind | Windham, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2817 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1856 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
529 WUUS51 KALY 100052 SVRALY VTC025-100200- BULLETIN - EAS ACTIVATION REQUIRED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 852 PM EDT THU AUG 9 2001 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINDHAM COUNTY IN SOUTHERN VERMONT * UNTIL 1000 PM EDT * AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 14 MILES WEST OF LONDONDERRY TO 10 MILES WEST OF WHITINGHAM...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SOMERSET AT 855 PM EDT STRATTON AND WHITINGHAM AT 905 PM EDT WEST DOVER AND WEST WARDSBORO AT 910 PM EDT JACKSONVILLE AND LONDONDERRY AT 915 PM EDT JAMAICA AT 920 PM EDT MARLBORO AND WINDHAM AT 925 PM EDT THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:05 PM EDT, 6 hours 47 minutes earlier.
Area forecast discussion, Aug 9, 2:05 PM EDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 205 PM EDT THU AUG 9 2001 SFC RDG CONTS ACRS APLCNS WITH DOWNSLOPE PERMITTING TEMP TO SLIDE UP TO 96F AT KPOU AND 95F AT SALT PT /DUTCHESS CO/. UPSTREAM SFC DWPNTS AS ELEVATED AS 80F AT KMDT. MDT PRES GRAD SETTING UP NR LK ERIE...THUS MAY NEED TO ADD A FEW DEG TO MOS MIN TEMPS. EVIDENCE OF LK BREEZE PER CELL SPROUTING IN OSWEGO CO NR KFZY. STG TEMP GRAD WITH CDFNT FM UPR MI-CNTRL KS. MODELS SHOW PRE-FNTL CONVECTION RCHG NW HLF OF DIST GENERALLY IN THE 04Z-12Z FRAME...THEN FNT CONTS INTO SE DIST DURG AFTN. WITH H2.5 DIV IN ASSOCN WITH 120 KT JET NR QUE/ONTARIO BDR ARND 06Z...IT SEEMS LOGICAL TO GO WITH THIS SCENERIO AND WL AGAIN HILITE SVR WX POTENTIAL...THEN AVN RUN SHOWS SOME SLOWING OF FNT ALG ERN SEABOARD FRI NGT...WHICH COULD PRODUCE EVNG CONVECTION IN EXTRM SE...THEN FNT TURNS QSTNRY INTO WEEKEND. MORE IN THE EXTENDED RANGE...REINFORCING CDFNT DROPS THRU MON. MCKINLEY/RCK .ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.
In the hours before
Special weather statement, Aug 9, 7:25 PM EDT, 1 hour 27 minutes before
NYZ041-042-049-050-100000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 725 PM EDT THU AUG 9 2001 ...STRONG THUNDERSTORMS IN SCHENECTADY...SARATOGA AND WARREN COUNTIES... AT 725 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF CONKLINGVILLE TO 3 MILES NORTHWEST OF PATTERSONVILLE...OR 3 MILES SOUTHEAST OF AMSTERDAM ALONG A LINE EXTENDING FROM 12 MILES EAST OF SPECULATOR TO 16 MILES SOUTHWEST OF LAKE GEORGE VILLAGE...MOVING EAST AT 40 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN...WILL BE NEAR... JOHNSBURG AND ALPLAUS AT 730 PM EDT... CLIFTON PARK AND GLENS FALLS AT 735 PM EDT... FERNWOOD AND GANSEVOORT AT 740 PM EDT... MECHANICVILLE AND NORTHUMBERLAND AT 745 PM EDT... BOLTON LANDING AND SCHUYLERVILLE AT 750 PM EDT...
Local storm report, Aug 9, 7:39 PM EDT, 1 hour 13 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP K 0739PM THU AUG 09 2001 2 0710712 071 KCSO WLSR 02280 FILE 28 COLUMBIA CO SO NY0100000 AUG 09-01 TO DESTINATION(S) AGENCY TITLE AUTH OPER - GROLL,PETER J 1938
Local storm report, Aug 9, 7:42 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
742 PM EDT THU AUG 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM RUSSIA NY WIND DAMAGE
08/09/01 HERKIMER NUMEROUS TREES AND POWER
POLES DOWN. ALSO TREES
AND POLES DOWN IN POLAND.
0600 PM NY WIND DAMAGE
08/09/01 HERKIMER EMERGENCY MANAGEMENT
REPORTS TREES AND WIRES
DOWN BETWEEN 6 AND 630 PM
IN OHIO, NEWPORT, NORWAY,
FAIRFIELD AND SALISBURY.
0600 PM NY WIND DAMAGE
08/09/01 FULTON POLICE REPORT NUMEROUS
TREES AND WIRES DOWN
BETWEEN 6 AND 7 PM ACROSS
THE COUNTY.
0635 PM DOLGEVILLE NY WIND DAMAGE
08/09/01 HERKIMER TREES AND POWER LINES
DOWN.
0735 PM EDINBURG NY WIND DAMAGE
08/09/01 SARATOGA TREES DOWN.
NNNNLocal storm report, Aug 9, 7:55 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
755 PM EDT THU AUG 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM SCHENECTADY NY WIND DAMAGE
08/09/01 SCHENECTADY POLICE REPORT NUMEROUS
TREES AND WIRES DOWN.
SIDING RIPPED OFF
BUILDING.Local storm report, Aug 9, 8:13 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
813 PM EDT THU AUG 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM STILLWATER NY 75 MPH TSTM GUST
08/09/01 SARATOGA TREES DOWN. ALSO REPORTS
OF TREES DOWN IN MALTA AND
CLIFTON PARK.
0810 PM MELROSE NY WIND DAMAGE
08/09/01 RENSSELAER TREES AND WIRES DOWNLocal storm report, Aug 9, 8:27 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
827 PM EDT THU AUG 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM GREENWICH NY WIND DAMAGE
08/09/01 WASHINGTON TREES AND WIRES DOWN.The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:17 PM EDT | Severe Thunderstorm Warning | ALY | Bennington | 73 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.